What’s New in March for Emergency Medicine features: Caustics, The Suicidal PatientBradyarrythmias

sae_whatsnew_march

Caustics

LYNN A. FARRUGIA MD

Resident, University of Massachusetts Medical School Emergency Medicine Residency Program, Worcester, MA

KAVITA M. BABU

Fellowship Director, Division of Medical Toxicology, Associate Professor, Department of Emergency Medicine, University of Massachusetts Medical School, Worcester, MA

 

Hydrofluoric Acid Dermal Exposure

The most common route of hydrofluoric acid exposure is cutaneous contact, often due to damaged or insufficient protective gear. Delayed pain is the hallmark of hydrofluoric acid burns. Timing is typically related to the concentration of fluoride in the material; high concentrations of 50 to 70% have a much more rapid onset of pain of just a few minutes, whereas concentrations lower than 20% may take up to 24 hours to develop symptoms. Burns may progress over hours from pallor, erythema, and edema to bullae, ulceration, blue or gray discoloration, and necrosis. Systemic fluoride toxicity can occur from significant dermal exposure. Common products containing hydrofluoric acid include rust removers, glass etching, porcelain and tile cleaners, and automobile wheel cleaners.

 


The Suicidal Patient

JESSICA BROOKS, MD

Instructor of Emergency Medicine, Department of Psychiatry, Brigham and Women’s Hospital, Boston, MA

DAVID GITLIN, MD

Vice Chair for Clinical Programs, Chief Division of Medical Psychiatry, Department of Psychiatry, Brigham and Women’s Hospital, Boston, MA

 

Physical Examination in Suicidal Patients

In the emergency department, suicidal or potentially suicidal patients are identified at first point of contact, and are quickly evaluated for acute medical issues that require stabilization. After the initial evaluation, patient history and assessment of risk factors, suicidal patients require a thorough medical examination in order to discover coexisting medical illness and to rule out potential illness or trauma secondary to a suicide attempt. In patients with altered mental status, careful neurological and mental status examinations will clarify whether the alteration is the result of substance abuse, and underlying medical or traumatic disorder, or a severe psychiatric disorder.

 


Bradyarrhythmias

INNA LEYBELL, MD

Assistant Residency Director, Assistant Professor, Department of Emergency Medicine, New York University Langone Medical Center and Bellevue Hospital, New York, NY

LILIYA ABRUKIN, MD

Resident, Department of Emergency Medicine, New York University Langone Medical Center and Bellevue Hospital New York, NY

 

Drug-Induced Bradyarrhythmia

Bradyarrhythmias comprise a group of cardiac conduction abnormalities that involve electrical impulse initiation or conduction, and produce a ventricular rate of less than 60 beats/min. A number of drugs can cause bradyarrhythmia. Beta blockers and calcium channel blockers inhibit cardiac beta1 receptors and calcium channels, respectively, leading to depression of the sinoatrial node and slowing of conduction through the atrioventricular node. Digoxin may contribute to slowing electrical conduction by inhibiting the sodium/potassium pump that causes calcium influx and by direct parasympathetic effects. Class I antiarrhythmics that can cause sodium channel blockade and class III agents that block potassium channels also slow electrical impulse conduction.

 


As seen in Scientific AmericanTM Emergency Medicine.